Harford County officials are investigating the death of a 15-month-old boy who died early Thursday, apparently after a woman gave him methadone that she mistook for juice.
The toddler, Ashton Timothy Preston, and his mother, whose name was being withheld by investigators, were living with a Darlington couple in the 2600 block of Castleton Road, according to the Harford County Sheriff's Office.
The couple was not identified.
The 24-year-old mother, who was taking methadone for a heroin addiction, left the synthetic drug in a child's two-handled Mickey Mouse cup in a kitchen cabinet, said Edward Hopkins, spokesman for the sheriff's office, and the woman she was staying with thought it was juice and gave it to the toddler.
Harford County State's Attorney Joseph I. Cassilly said he would not speculate on what, if any, charges might be brought against either woman, as the investigation is in its early stages.
"It's the kind of thing that is pretty shocking," he said.
Hopkins gave this account:
On Wednesday, the mother, who takes methadone more than once a day, left a prescribed dose in a two-handled Mickey Mouse cup in a kitchen cabinet. About 5:30 p.m., the youngster wanted a drink.
Believing the child's cup was in the kitchen, the 52-year-old woman went there, found the cup and gave it to him.
How much he sipped will not be known until a medical examiner's tests are complete.
"He spit out whatever he didn't swallow," Hopkins said.
An hour later, the mother went into the kitchen and realized her child had been given her methadone. At that point, her son appeared to be fine, she later told investigators.
After that, everyone in the house napped until about 7:15 p.m. Then the older woman told investigators that when she awoke the child "was not looking right" and not breathing, Hopkins said. She began CPR while the mother called 911.
Paramedics from the Darlington Volunteer Fire Department treated him and took him to Upper Chesapeake Medical Center in Bel Air. He was later moved by helicopter to Johns Hopkins Hospital, where he died at 1:30 a.m. Thursday, Hopkins said.
Methadone is a synthetic narcotic that is prescribed to control the withdrawal symptoms of heroin addicts.
Tom Morrissey, clinic supervisor of the drug abuse program at the Harford County Health Department, said that methadone can be administered as a clear liquid but is often colored pink, orange or red so that it can be seen easily.
Some clinics mix it with punch or juice to mask a bitter taste.
Many people take a full dose once a day, but some split it.
"Clients are required to have a lock box at home. That's a federal law," Morrissey said. He said clients must present the lock box to leave his clinic with methadone.
"You know what the reason for the lock box was? It's for children," he said.
Hopkins said the child's mother received methadone from Medication Assisted Treatment Technologies in Aberdeen. No one answered telephone calls there late yesterday afternoon.
The mother had been living at the Darlington home since meeting the homeowner at church, Hopkins said. He did not know how long she had been living there.
Sun staff writer Childs Walker contributed to this article.